Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Midland/Odessa, TX

July 5, 2024Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 5, 2024, 9:21 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2024, 9:21 PM CDT (02:21 UTC)
Expired
Jul 6, 2024, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 177 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS54 KMAF 060221
FFWMAF
TXC109-060530-
/O.NEW.KMAF.FF.W.0041.240706T0221Z-240706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
921 PM CDT Fri Jul 5 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Culberson County in southwestern Texas...

* Until 1230 AM CDT /1130 PM MDT/.

* At 921 PM CDT /821 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon and Guadalupe Mountains National 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3184 10490 3199 10490 3199 10470 3183 10470

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
228 
WGUS74 KMAF 060352
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1052 PM CDT Fri Jul 5 2024

TXC109-060530-
/O.CON.KMAF.FF.W.0041.000000T0000Z-240706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
1052 PM CDT Fri Jul 5 2024 /952 PM MDT Fri Jul 5 2024/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT /1130 PM 
MDT/ SATURDAY FOR NORTHWESTERN CULBERSON COUNTY...

At 1052 PM CDT /952 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pine Springs, McKittrick Canyon and Guadalupe Mountains National 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3184 10490 3199 10490 3199 10470 3183 10470

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:30 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 5:30 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
530 PM CDT Fri Jul 5 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 204 PM CDT Fri Jul 5 2024

WV imagery shows a bifurcated upper ridge persisting over the
southern CONUS, with one half off the west coast of NoCal, and the
other over the Gulf coast states, placing the col over central
Texas this afternoon. Radar estimates that over 2.75" of rain fell
in some locations yesterday, and wet soils will combine with a
cold front intruding upon the region to keep afternoon highs right
around normal.

The cold front, as well as being in the col in general, will
serve as a focus for afternoon and overnight convection. A mid-
level jet to the north may scrape the northern zones this
afternoon/evening, providing a Little organization to any activity
that develops there. Steep mid-level lapse rates conducive to
large hail will remain to the west for the most part, but CAMs
bring these into parts of Southeast New Mexico this afternoon and
evening as well, for a marginal severe threat. Cool easterly flow,
the absence of a LLJ, and expected convection will keep overnight
minimums within a couple of degrees of normal.

Unfortunately, Saturday doesn't look much better than today, with
thicknesses decreasing slightly under the col and temperatures
coming in very similar to today's, if not a skosh cooler despite
the resumption of light return flow. Best chances of convection
looks to be along the old frontal boundary to the south. To the
north, a broad trough will be digging into the region, sending
shortwaves through northwest flow aloft, opening an additional
window for development. Again, better jet dynamics and steepest
mid-level lapse rates favor severe storms in Southeast New Mexico.

This activity should diminish during the evening hours, despite
the return of a 30+ kt LLJ. This will keep mixing in play, keeping
overnight lows ~ 5 F above normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 204 PM CDT Fri Jul 5 2024

Sunday will be the warmest day in the long term as the cold front
that moved south through the area on Friday moves back north as a
warm front, with decreasing clouds and rain chances allowing for
increased daytime heating and allowing highs to climb 5 to 10
degrees above average and into the triple digits for most of the
SE NM plains, Pecos River valley including the Reeves County
plains into the Stockton Plateau, the basins of Culberson County,
and near the Rio Grande, with 90s elsewhere, and 80s in the higher
elevations of the Guadalupes and Marfa Plateau into lower Trans
Pecos. Monday the front moves back south and stalls, as the
bifurcated ridge to the east and west strengthens and the trough
over the central CONUS persists. Highs Monday through Friday next
week are expected to be near to below normal for this time of year
due to cooler easterly flow and more widespread clouds and rain
chances than Sunday, with widespread 90s, 80s in northern areas
and higher elevations, and triple digits confined to along the Rio
Grande. Tuesday is likely to be the "coldest" day in the long
term, with highs at or below average everywhere and 80s extending
into the central Permian Basin, 70s in higher elevations of
western terrain. Highs increase each day back to near average by
next Friday. After Sunday's warm-up, Sunday night and Monday night
feature lows only falling into the 70s and above, 60s northern
Lea County and Permian Basin, higher elevations, and Marfa Plateau
into lower Trans Pecos. However, Tuesday night and onward, lows
fall into the 60s over most of the of the area aside from 70s
along the Pecos River, over eastern Permian Basin into Stockton
Plateau, and near the Rio Grande. This will be a result of cooler
highs allowing temperatures to decrease from lower starting highs
compared to this past week.

NHC forecast and ensembles today indicate that rather than taking
a track northwest into the area as forecast yesterday, Beryl
curves northeast away from the area after making landfall in S TX.
This indicates our area sees increased subsidence and decreased
rain chances than if the remnants of the storm track northwest
into the area. Regardless of impacts from remnants, the stalled
frontal boundary, deep easterly surface upslope flow, and trough
over central CONUS all keep rain chances in the forecast for most
of next week. Rainfall totals have come down from previous runs,
with NBM grids showing about a tenth of an inch less than
yesterday throughout the area, and 75th to 25th percentiles for
rain on NBM and LREF TLE-NH clustering on DESI showing only a few
tenths of an inch at most for total accumulations southwest of the
Pecos River and mean total around half an inch at most east and
northeast of the Pecos River.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CDT Fri Jul 5 2024

Latest NBM is now bringing a few hours of MVFR stratus into
KMAF/KHOB Saturday morning. Otherwise, VFR conditions will
prevail next 24 hours except in areas of direct convection. Post-
frontal northeasterly flow will veer back to return flow by late
Saturday morning, but remain light due to the absence of a LLJ
overnight. Forecast soundings develop a widespread cu field by
late Saturday morning, w/bases ~4.5 kft AGL. Convection will be
possible again all terminals, but Southeast New Mexico looks to
have the best chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  93  73 101 /  40  40   0   0
Carlsbad                 70  92  71 103 /  60  30  10   0
Dryden                   75  97  73 101 /  20  20   0   0
Fort Stockton            72  94  74 102 /  40  30   0   0
Guadalupe Pass           64  86  69  96 /  50  40  20  10
Hobbs                    67  90  70 100 /  50  40  10   0
Marfa                    63  90  63  96 /  40  50  10  10
Midland Intl Airport     71  91  73  99 /  30  30  10   0
Odessa                   71  91  74  99 /  30  30  10   0
Wink                     73  96  74 104 /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....94
AVIATION...44
Hazardous weather outlook, Jul 5, 2:29 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CDT Fri Jul 5 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CDT Fri Jul 5 2024 /129 PM MDT Fri Jul 5 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms this afternoon and
evening, mainly over Southeast New Mexico. Any severe storms that do
develop will present a risk of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low risk of severe thunderstorms Saturday afternoon and
evening, mainly over the Davis Mountains into Southeast New Mexico.
Any severe storms that do develop will present a risk of damaging
winds and hail.

Hazardous heat is possible Sunday and Monday, mainly along the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 5, 8:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
838 PM CDT Fri Jul 5 2024

TXZ270>273-060215-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
838 PM CDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CULBERSON COUNTY
THROUGH 915 PM CDT/815 PM MDT/...

At 838 PM CDT/738 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Pine Springs. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, and McKittrick
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 10472 3182 10491 3199 10491 3199 10471
TIME...MOT...LOC 0138Z 209DEG 1KT 3192 10481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:38 PM CDTSpecial Weather StatementMAF37 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.